Methemoglobinemia induced by topical vaginal sulfanilamide cream in a patient with cervical cancer: A case report

Ian Bristol, Jubilee Brown, Brian M. Slomovitz, Vickie R. Shannon, Patricia J. Eifel

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Background. Methemoglobinemia is a rare disorder most commonly associated with the ingestion or topical application of an offending exogenous agent. The clinical consequences of acute methemoglobinemia can be devastating and include lethargy, headache, and dyspnea and, as methemoglobin concentrations rise, respiratory depression, confusion, seizures, and even death. Case. Here we present a case of acute methemoglobinemia induced by exposure to topical vaginal sulfanilamide cream in a 36-year-old woman with a FIGO stage IIIB squamous cell cervical carcinoma. Conclusion. Although methemoglobinemia associated with topical anesthetics has been well documented, to our knowledge this is the first reported case of methemoglobinemia induced by exposure to topical sulfanilamide cream. Although patients undergoing intracavitary radiation treatment for cervical cancer are at risk for cyanosis due to the development of deep vein thromboses and pulmonary embolism, methemoglobinemia should be suspected in the setting of acute cyanosis with a normal arterial oxygen pressure.

Original languageEnglish (US)
Pages (from-to)953-956
Number of pages4
JournalGynecologic oncology
Volume97
Issue number3
DOIs
StatePublished - Jun 1 2005
Externally publishedYes

Keywords

  • Cervical cancer
  • Methemoglobinemia
  • Vaginal sulfanilamide cream

ASJC Scopus subject areas

  • Oncology
  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Methemoglobinemia induced by topical vaginal sulfanilamide cream in a patient with cervical cancer: A case report'. Together they form a unique fingerprint.

  • Cite this